Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 87, NWS Grand Forks, ND

June 24, 1998Norman County, Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 24, 1998, 8:15 PM CDT for Norman County, Polk County, Minnesota. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 1998, 8:15 PM CDT (01:15 UTC)
Expired
Jun 24, 1998, 8:50 PM CDT
In force
35 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

Counties Norman County, MN, Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 67 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 8:19 PM CDTHail 1.75Fertile, MN
Jun 24, 8:50 PM CDTHail 1Key West, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 1.3 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 1998-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 1998-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1120 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
1.2
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

752 
WUUS1 KFAR 250116 RRA
SVRFAR
MNC107-119-250150-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
815 PM CDT WED JUN 24 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NORMAN COUNTY IN WEST CENTRAL MINNESOTA
  SOUTHERN POLK COUNTY IN NORTHWESTERN MINNESOTA

* UNTIL 850 PM CDT

* AT 815 PM...RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST
  OF BELTRAMI OR 40 MILES SOUTHEAST OF GRAND FORKS.  THE STORM WAS
  MOVING TO THE EAST AT 10 MPH.  THIS STORM HAS A HISTORY OF
  PRODUCING LARGE HAIL.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FERTILE AT 835 PM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:50 PM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jun 24, 2:50 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
250 PM CDT WED JUN 24 1998

FORECAST CONCERN TONIGHT WILL BE TSRA CHANCES/COVERAGE AND STRENGTH.
PRIMARY FOCUS FOR SVR TSRA TONIGHT WILL BE SOUTH OF CWFA WHERE LLJET...
NOSE OF UPPER JET...MID LEVEL SHORTWAVE...STRONG MOIST CONVERGENCE AND
INSTABILITY MAX ALONG WARM FRONT COME TOGETHER IN MDT RISK AREA. NOT AS
CLEAR CUT OVR LCL FA. NORTHWARD LIFTING SHORT WAVE INTO SOUTHERN CANADA
HAS LEFT COOLER H5 TEMPS OVR REGION AND FROM ETA PROG S PTN OF FA IN
REGION OF FAIRLY STEEP MID LEVEL LAPSE RATES. H8 WAA PROGGED TO CONTINUE
MAXIMIZED OVR NW MN. BOUNDARY LAYER MOIST CONVERGENCE GRADUALLY
INCREASES ACROSS REGION THROUGH 06Z WITH H8 THETA E RIDGE OVR
CENTRAL/EASTERN ND WHICH WEAKENS LATE IN THE PERIOD. ON THE SFC LOW
LEVEL MOIST AVAILABLE WITH SFC DEW POINTS IN THE MID TO UPPER 60S. WITH
PLENTY OF SUN ACROSS THE SOUTH AIRMASS HAS DESTABILIZED WITH ADAP LIS
FROM -4 TO -8 FROM NORTH TO SOUTH. PROGGED ETA SOUNDING FOR FAR
INDICATING CAPES IN EXCESS OF 3000J/KG WITH PROGGED LI OF -11. SO MOIST
AND INSTABILITY NOT MUCH OF PROBLEM. AS FAR AS LIFT. NO STRONG
BOUNDARIES PRESENT. WK TROF ANALYZED THROUGH CENTRAL ND WITH A WK
THERMAL BOUNDARY ACROSS N MN. BOTH KMVX-88D AND VIS 2 LOOP INDICATED A
WELL DEFINED WESTWARD MOVING OUTFLOW BOUNDARY WHICH APPEARS TO BE
INTERACTING WITH WEAK TROF OVR CENTRAL/EASTERN ND. OTHER WK OUTFLOWS
HAVE BEEN NOTED FROM THE 88D. SO ANY ONE OF THESE COULD BE FOCUS FOR
LOW LEVEL LIFT. ALSO OVR NW MN ADAP INDICATING SOME SPEED CONVERGENCE
WITH A TONGUE OF 70 DEGREE DEWPOINTS AS FAR N AS DTL. AS A RESULT
THOUGH SFC FEATURES SOMEWHAT WEAK SCT CONVECTION COULD GO ALMOST
ANYWHERE. PWAT PROGGED TO DECREASE SOMEWHAT TO AROUND AN INCH. WITH
RECENT RAINS STRONGER CELL MAY CONTINUE TO POSE FLOODING PROBLEMS AND
WILL NEED TO BE MONITORED CLOSELY. WITH WAA AND CURRENT DEW POINTS MOS
TEMPS SEEM REASONABLE. PRELIMINARY GUIDANCE FOR COORDINATION ONLY.
FOR DVL...PARTLY CLOUDY WITH WIDELY SCATTERED THUNDERSTORMS...A FEW
POSSIBLY SEVERE THIS EVENING. LOW AROUND 60. SOUTH WIND 5 TO 15 MPH.
GFK...SCATTERED THUNDERSTORMS DEVELOPING...A FEW POSSIBLY SEVERE THIS
EVENING. LOW 60 TO 65. SOUTH WIND 5 TO 15 MPH.
FAR..SCATTERED THUNDERSTORMS DEVELOPING...A FEW POSSIBLY SEVERE THIS
EVENING. LOW 60 TO 65. SOUTH WIND 5 TO 15 MPH.
MN4-9>13-17>22-24
.TONIGHT...PARTLY CLOUDY WITH A CHANCE OF THUNDERSTORMS...SOME POSSIBLY
SEVERE THIS EVENING. LOW 60 TO 65. SOUTH WIND 5 TO 15 MPH.
MN27-32>40
.TONIGHT...PARTLY CLOUDY WITH A GOOD CHANCE OF THUNDERSTORMS...SOME
POSSIBLY SEVERE THIS EVENING. LOW IN THE MID TO UPPER 60S. WIND SOUTH
10 TO 20 MPH.
VOELKER

In the hours before

Local storm report, Jun 24, 8:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
805 PM CDT WED JUN 24 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0423 PM    3W OSNABROCK              ND    1.00 INCH HAIL
06/24/98   CAVALIER

0446 PM    CLIMAX                    MN    0.75 INCH HAIL
06/24/98   POLK

0519 PM    MOUNTAIN                  ND    0.75 INCH HAIL
06/24/98   PEMBINA

0536 PM    7S CROOKSTON              MN    0.75 INCH HAIL
06/24/98   POLK

0555 PM    EUCLID                    MN    0.75 INCH HAIL
06/24/98   POLK

0550 PM    SE CROOKSTON              MN    1.00 INCH HAIL
06/24/98   POLK

0621 PM    2S MENTOR                 MN    0.75 INCH HAIL
06/24/98   POLK

0655 PM    10N ADA                   MN    0.75 INCH HAIL
06/24/98   NORMAN

0705 PM    3S ANGUS                  MN    1.00 INCH HAIL
06/24/98   POLK

0717 PM    3S 7W FERTILE             MN    1.00 INCH HAIL
06/24/98   NORMAN

0720 PM    3NE LOCKHART              MN    1.75 INCH HAIL
06/24/98   NORMAN

0728 PM    3N LOCKHART               MN    0.75 INCH HAIL
06/24/98   NORMAN

0747 PM    2.5E BELTRAMI             MN    0.75 INCH HAIL
06/24/98   POLK

0723 PM    9N CROOKSTON              MN    TORNADO
06/24/98   POLK                            BRIEF TOUCHDOWN

SCHUMACHER
Local storm report, Jun 24, 8:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
805 PM CDT WED JUN 24 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0423 PM    3W OSNABROCK              ND    1.00 INCH HAIL
06/24/98   CAVALIER

0446 PM    CLIMAX                    MN    0.75 INCH HAIL
06/24/98   POLK

0519 PM    MOUNTAIN                  ND    0.75 INCH HAIL
06/24/98   PEMBINA

0536 PM    7S CROOKSTON              MN    0.75 INCH HAIL
06/24/98   POLK

0555 PM    EUCLID                    MN    0.75 INCH HAIL
06/24/98   POLK

0550 PM    SE CROOKSTON              MN    1.00 INCH HAIL
06/24/98   POLK

0621 PM    2S MENTOR                 MN    0.75 INCH HAIL
06/24/98   POLK

0655 PM    10N ADA                   MN    0.75 INCH HAIL
06/24/98   NORMAN

0705 PM    3S ANGUS                  MN    1.00 INCH HAIL
06/24/98   POLK

0717 PM    3S 7W FERTILE             MN    1.00 INCH HAIL
06/24/98   NORMAN

0720 PM    3NE LOCKHART              MN    1.75 INCH HAIL
06/24/98   NORMAN

0728 PM    3N LOCKHART               MN    0.75 INCH HAIL
06/24/98   NORMAN

0747 PM    2.5E BELTRAMI             MN    0.75 INCH HAIL
06/24/98   POLK

0723 PM    9N CROOKSTON              MN    TORNADO
06/24/98   POLK                            BRIEF TOUCHDOWN

SCHUMACHER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:12 PM CDTSevere Thunderstorm WarningFGFNorman33 min
Jun 24, 7:28 PM CDTTornado WarningFGFPolk32 min
Jun 24, 7:43 PM CDTSevere Thunderstorm WarningFGFPolk32 min
Jun 24, 7:50 PM CDTSevere Thunderstorm WarningFGFNorman30 min
Jun 24, 7:51 PM CDTSevere Thunderstorm WarningFGFPennington, Red Lake34 min
Jun 24, 8:34 PM CDTSevere Thunderstorm WarningFGFPolk31 min
Jun 24, 9:48 PM CDTSevere Thunderstorm WarningFGFPolk32 min
Jun 24, 10:20 PM CDTSevere Thunderstorm WarningFGFPolk30 min
Jun 24, 10:48 PM CDTSevere Thunderstorm WarningFGFPolk32 min
Jun 25, 4:25 AM CDTSevere Thunderstorm WarningFGFKittson35 min
Jun 25, 5:01 AM CDTSevere Thunderstorm WarningFGFKittson34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.